Hail, Tioga
- When
- May 31, 1:07 PM EST
- Where
- Tioga County, Owego
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.100, -76.267
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 31, 7:50 AM EST, 5 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 850 AM EDT FRI MAY 31 2002 SENT A QUICK UPDATE TO ADJUST TIMING OF PRECIPITATION FOR WEST AND CENTRAL ZONES. PRE-FRONTAL LINE OF SHOWERS AND THUNDERSTORMS MOVING QUICKLY EAST AND WILL ENTER WEST ZONES IN NEXT HOUR OR SO. .BGM...NONE. JML
NYZ005-009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040- 043-044-047-048-312115- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1130 AM EDT FRI MAY 31 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING OVER PORTIONS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. A COLD FRONT WILL MOVE THROUGH CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THIS AFTERNOON AND EVENING. THE ATMOSPHERE ACROSS THE REGION REMAINS MOIST AND UNSTABLE. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF THE APPROACHING FRONT. THE STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY DURING THE AFTERNOON AND EVENTUALLY ORGANIZE INTO A LINE AS THE FRONT PASSES. THE PRIMARY SEVERE WEATHER THREAT WILL BE FROM THUNDERSTORM DOWNBURST WINDS. SOME AREAS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA REMAIN SATURATED FROM THE HEAVY RAINFALL THAT OCCURRED ACROSS THE AREA SINCE MONDAY. THE STORMS THAT MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL...SO FLASH FLOODING IS POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
NYZ045-046-311815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 115 PM EDT FRI MAY 31 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS NEAR CINCINNATUS....OR ABOUT 3 MILES NORTHWEST OF MC DONOUGH....MOVING EAST AT 40 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...NORWICH AND PRESTON AT 130 PM...SOUTH NEW BERLIN AND HOLMESVILLE AT 145 PM...LAURENS AND MORRIS AT 200 PM...PORTLANDVILLE AND MT VISION AT 215 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. NICOSIA
The Binghamton radar (KBGM), 26 km away, was scanning. The volume nearest the first event began at 18:05 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299424.